Preventing Prescription Drug Overdose

February 2nd, 2013

Last year, 99 people died of accidental pill overdoses in the four-county region that includes Collier, Lee, Hendry and Glades, an increase of about 15 percent from 2010. In an effort to help prevent drug related overdose deaths specifically among our youth and on college campuses, the 9-1-1 Good Samaritan Law was put into effect in October of 2012.

The law allows people to call 9-1-1 and get medical assistance for their friends without fear of being arrested. With the current prescription drug epidemic, too many of our youth are being lost especially during the college years when drug experimentation often begins. Awareness and education is critical to preventing further loss of life.

In nearly all cases of overdose fatalities, a person consumed at least two different substances usually because they naively mix drugs – even in small quantities. Our partners the Narcotics Overdose Prevention & Education Task Force provided these tips on what to look for and what to do if you suspect an overdose.

Signs & symptoms of drug overdose:

  • May not awaken when roused
  • May not respond to painful stimulation
  • May exhibit blue or purple lips, face and hands
  • May have cold, clammy skin
  • May snore or struggle for breath
  • May complain of elevated body temperature
  • May vomit
  • May behave irrationally or seem confused

Emergency dos & don’ts in case of posible drug overdose:

  • Do call 9-1-1
  • Do tell medical professionals everything the person consumed
  • Do stay with the person until help arrives
  • Do not allow the person to sleep it off
  • Do not put the person in a bath or shower
  • Do not inject the person with anything
  • Do not leave the person alone
  • Do not treat the victim with home remedies

Leave a Reply

Your email address will not be published. Required fields are marked *